Skip to main content
Article
Interactions between complementary medicines and warfarin
Australian Prescriber
  • Stephen P Myers, Southern Cross University
Document Type
Article
Publication Date
1-1-2002
Peer Reviewed
Peer-Reviewed
Abstract
Many complementary medicines have confirmed or potential interactions with warfarin. These interactions can increase or decrease the anticoagulant effect of warfarin and have the potential to cause serious adverse events. A number of herbs and foods alter the metabolism of warfarin by acting on cytochrome P450 enzymes. Other potentially interacting complementary medicines include those with possible effects on platelets and those containing natural coumarins. Warning both consumers and prescribers of warfarin about the potential for interactions with complementary medicines may reduce the risk of these interactions. Such warnings are appropriate for a drug that has a narrow therapeutic window and requires regular monitoring. In view of these interactions, prescribers should check the international normalised ratio within a week of a patient commencing or ceasing a complementary medicine.
Citation Information

Myers, SP 2002, 'Interactions between complementary medicines and warfarin', Australian Prescriber, vol. 25, no. 3, pp. 54-56.

Published version available from:

http://www.australianprescriber.com/magazine/25/3/54/6